Lake Huron, 2025Marine High Wind in Lake Huron, February 6 to 7, 2025
February 6 to 7, 2025 · NWS APX · 2 events in 2 counties and zones
A rapidly deepening surface low pressure system crossed just north of Lake Superior on the 6th, dragging a cold front through the region late in the day. This resulted in strong wind gusts of 45-60mph across much of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly deepening surface low pressure system crossed just north of Lake Superior on the 6th, dragging a cold front through the region late in the day. This resulted in strong wind gusts of 45-60mph across much of the area. The Mackinac Bridge was briefly closed to all traffic for a couple hours during the evening as wind gusts on the Bridge exceeded 65mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 6, 2:40 PM EST, 1 hour 20 minutes earlier. Its key messages:
- Strong winds of 40-55 mph, snow, and rapid drops in visibility possible through this evening.
- Potential for mainly light, but widespread accumulating snow Saturday afternoon into early Sunday across northern lower Michigan.
Area forecast discussion, Feb 6, 2:40 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
240 PM EST Thu Feb 6 2025
.KEY MESSAGES...
- Strong winds of 40-55 mph, snow, and rapid drops in visibility
possible through this evening.
- Potential for mainly light, but widespread accumulating snow
Saturday afternoon into early Sunday across northern lower
Michigan.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 239 PM EST Thu Feb 6 2025
Pattern Synopsis:
A potent wave visible on satellite imagery will continue to punch
across the upper Midwest and over the Great Lakes this afternoon and
tonight. Strong forcing aloft will provide ample support for a
deepening low centered over Ontario as it treks towards James
Bay/Quebec tonight. An attendant cold front will swing down across
northern Michigan this evening, working south of the Great Lakes
late tonight. Surface high pressure looks to build in behind this
wave across the Midwest and into the Mississippi Valley.
Forecast Details:
Strong winds, snow, and rapid drops in visibility possible this
evening -- West-southwest winds have already began to ramp up across
parts of northern Michigan, with multiple wind gusts in excess of 40
mph already observed at TVC. Winds are expected to continue
strengthening this afternoon and evening with gusts as high as 40-55
mph expected at times across most of the area. Forecast soundings
display dry low levels, but light lake effect snow falling in these
winds will result in reduced visibility through the afternoon. The
primary winter weather concerns will come this evening and tonight
as the front drops across the area. An enhanced band of snow is
expected to develop along/ahead of the front this evening -- most
likely in the 6-10 PM timeframe across the eastern U.P. and far
northern lower. Even though amounts are expected to be around 1" or
less with this band, aforementioned strong winds will bring the
potential for rapid drops in visibility to less than 1/4 mile and a
brief period of dangerous travel conditions. This has prompted an
expansion of the Winter Weather Advisory southward. Otherwise,
several inches of additional snow is expected across parts of
eastern upper near Whitefish Bay into Friday with continued lake
effect snow behind the front. While winds won't be quite as strong
north of the bridge, wind gusts of 25-40 mph may still lead to rapid
drops in visibility at times across exposed areas. Even with air
temperatures staying in the teens, strong winds will contribute to
below-zero wind chills across much of the area tonight into Friday
morning.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 239 PM EST Thu Feb 6 2025
Slightly below normal temperatures are expected overall during the
long term as periodic shots of arctic air drop down out of Canada.
Along with the colder air, lake effect will be likely at times. In
addition, the details of a system moving by to our south Saturday
into Saturday night will continue to be dissected.
Lake effect snow showers linger across Chippewa county Friday night
with perhaps another inch or two of accumulation. Elsewhere, no
weather concerns foreseen at this time. Attention then turns to low
pressure which is still slated to move by well to our south across
the southern Ohio Valley this weekend. After continuing to trend
south for a couple of days, model consistency has settled on this
track over the last 24 hours or so. The part of this system that did
not make a whole lot of sense was that the qpf was displaced well
north of the surface low (all the way across northern lower). 06/12z
qpf guidance has now trended south and somewhat less (plus div-q
forcing is much less) which would be more in line with the norm. So
with all this in mind, expect a general lighter snow to overspread
northern lower Saturday afternoon and for light snow to continue
into the first half of Saturday night. It's still a bit too early to
talk about actual accumulations (especially given continued
uncertainty) but as of now they range from around an inch across far
northern lower to perhaps a few inches south from Traverse City to
near Saginaw Bay. On Sunday, it takes a while for wind fields to
organize but now expect northwest flow lake effect to develop during
the day...perhaps lingering into Sunday night (mainly across eastern
upper). Beyond that expect generally light lake effect snow showers
to contend with at times. Could see a synoptic storm system at some
point late in the long term or just beyond as northern Michigan will
likely lie in the battle zone between the core of the arctic air to
the north and milder air to the south.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1254 PM EST Thu Feb 6 2025
MVFR CIGs are expected to improve to VFR across most of northern
Michigan over the next several hours as drier low-level air moves in
through the afternoon. West-southwest winds will continue to
strengthen this afternoon as well, gusting as high as 35-45 kts at
times through this evening while gradually turning to west-
northwest. MVFR CIGs may return to parts of northwest lower and
eastern upper Michigan late tonight into Friday morning.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 1 AM EST Friday for MIZ016>018-020>036-041-
042-097>099.
Winter Weather Advisory until 11 PM EST this evening for
MIZ016>018-022>024-099.
Winter Weather Advisory until noon EST Friday for MIZ086-087.
MARINE...Gale Warning until 10 AM EST Friday for LHZ345>349.
Gale Warning until 5 AM EST Friday for LMZ323-341-342-344>346.
Gale Warning until 5 AM EST Friday for LSZ321-322.
&&
SHORT TERM...DJC
LONG TERM...AJS
AVIATION...DJCHazardous weather outlook, Feb 6, 2:45 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
245 PM EST Thu Feb 6 2025
MIZ016>018-020>036-041-042-086>088-095>099-071945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
245 PM EST Thu Feb 6 2025
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
Very gusty winds develop this afternoon into tonight, with the
strongest gusts along the Lake Michigan coastline of northwest
lower Michigan. See wind advisories for details.
A band of snow is expected to slide across northern lower Michigan
this evening, potentially resulting in rapid drops in visibility
and brief dangerous driving conditions. See winter weather
advisories for details.
Lake effect snow develops by tonight. Snow will be most
substantial in Chippewa County in eastern upper Michigan. The snow
will combine with gusty winds to produce hazardous weather
conditions. See winter weather advisories for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional, widespread accumulating snow is likely Saturday and
Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-071945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
245 PM EST Thu Feb 6 2025
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
Gale force winds are expected into tonight over Lakes Michigan
and Huron, and Whitefish Bay. Occasional storm force wind gusts
are possible through this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Feb 6, 1:38 PM EST, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
138 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM Non-Tstm Wnd Gst 1 NNE Leland 45.02N 85.76W
02/06/2025 M49 MPH LMZ344 MI Mesonet
Mesonet station XLEL Leland Harbor.
1240 PM Non-Tstm Wnd Gst 7 NNE Northport 45.21N 85.55W
02/06/2025 M47 MPH LMZ344 MI Mesonet
Mesonet station GTLM4 6 NE Northport.
1249 PM Non-Tstm Wnd Gst 2 SE Traverse City 44.73N 85.57W
02/06/2025 M45 MPH Grand Traverse MI ASOS
ASOS station KTVC Traverse City - Cherry
Capital Airport.
0125 PM Non-Tstm Wnd Gst 5 NNE Northport 45.20N 85.60W
02/06/2025 M44 MPH LMZ344 MI Mesonet
Mesonet station DVI11770 Northport.
0123 PM Non-Tstm Wnd Gst 1 SW Frankfort 44.63N 86.25W
02/06/2025 M43 MPH LMZ346 MI Mesonet
Mesonet station XFLT Frankfort Light.
0130 PM Non-Tstm Wnd Gst 1 W Beaver Island 45.70N 85.57W
02/06/2025 M39 MPH Charlevoix MI AWOS
AWOS station KSJX Beaver Island.
&&
FEFLocal storm report, Feb 6, 2:23 PM EST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
223 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM Non-Tstm Wnd Gst 7 NNE Northport 45.21N 85.55W
02/06/2025 M52 MPH LMZ344 MI Mesonet
Mesonet station GTLM4 6 NE Northport.
0141 PM Non-Tstm Wnd Gst 1 WNW Pellston 45.57N 84.80W
02/06/2025 M44 MPH Emmet MI ASOS
ASOS station KPLN Pellston - Rgnl Airport Of
Emmet County.
0146 PM Non-Tstm Wnd Gst 1 ESE Roscommon County 44.35N 84.67W
02/06/2025 M39 MPH Roscommon MI ASOS
ASOS station KHTL Houghton Lake - Roscommon
County Airport.
0211 PM Non-Tstm Wnd Gst 1 S Mackinac Island 45.85N 84.63W
02/06/2025 M39 MPH LHZ345 MI AWOS
AWOS station KMCD Mackinac Island.
&&
FEFMarine High Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island
- When
- February 6, 4:00 PM EST to February 7, 1:00 AM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 0.95 mi NE of Cheboygan
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.658, -84.464
GLOS Marine wind equipment at Cheboygan Marina recorded a gust to 66mph on the evening of the 6th.
Marine High Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island
- When
- February 6, 4:00 PM EST to February 7, 11:00 PM EST
- Where
- Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island forecast zone, 2.56 mi N of Mackinaw City
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.817, -84.728
The Mackinac Bridge was fully closed to traffic between 630pm and 910pm on the 6th as winds gusted as high as 67mph, according to both the Mackinac Bridge Authority and Mackinac County Emergency Management.
- Marine High Wind
- Sustained non-thunderstorm winds of 48 knots or more over water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Montana, February 6 to 7, 20254 deaths · 4 injured · 5 events
- Tornadoes and Flash Flooding in Tennessee, February 6 to 7, 20252 deaths · 3 injured · $840,000 · EF2 · 14 events
- Tornadoes and Hail in Tennessee, February 6, 20252 injured · $4.1 million · EF2 · 9 events
- Flash Flooding and Flooding in West Virginia, February 6 to 7, 2025$32,000 · 50 kt wind · 79 events
- Debris Flow and Flooding in California, February 6 to 8, 2025$30,000 · 16 events
- Winter Weather in New York, February 6, 202527 events
- Heavy Rain and Winter Weather in California, February 6, 2025$18,000 · 5 events
- Winter Weather in Pennsylvania, February 6, 202513 events
- Flooding and High Wind in California, February 6 to 7, 202563 kt wind · 13 events
- Heavy Snow and High Wind in California, February 6 to 7, 2025143 kt wind · 10 events
- Winter Weather in Maine, February 6 to 7, 202510 events
- Winter Storm in Montana, February 6 to 7, 20259 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252610, 1252611.